Utah, 2020

Damaging Winds in Utah, June 5, 2020

June 5, 2020 · NWS GJT · 5 events in 2 counties and zones

A very moist and strong Pacific storm approached the Great Basin on Friday, June 5th. Hot, dry and windy conditions preceded this moisture which led to critical fire weather conditions across a large portion of the region Friday afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A very moist and strong Pacific storm approached the Great Basin on Friday, June 5th. Hot, dry and windy conditions preceded this moisture which led to critical fire weather conditions across a large portion of the region Friday afternoon. Thunderstorms formed on the nose of the arriving moisture late in the afternoon on the 5th across the Four Corners region. A strong, northward moving outflow boundary was produced from these initial storms and survived to the Wyoming border by late in the evening. The fast movement of the boundary enhanced the wind threat from thunderstorms forming along it which led to numerous reports of strong outflow winds and localized damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 5, 2:45 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 5, 2:45 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
345 PM MDT Fri Jun 5 2020

.SHORT TERM...(Tonight through Saturday night)
Issued at 345 PM MDT Fri Jun 5 2020

Well we hit the century mark here in Grand Junction today (100
degrees) before the cloud cover rolled in by mid afternoon. Some
scattered convection is already developing and moving in from the
southwest across southeast utah and southwest Colorado. Critical
fire weather conditions are occurring in this dry and hot
southwest flow but that will all change as the atmosphere quickly
moistens up tonight ahead of a potent low pressure system that
will be moving onto the southern California coast this evening.
This low will track across the Great Basin overnight as it nudges
the ridge a bit further east, allowing the pressure gradient to
tighten over us and advect some deeper moisture. Precipitable
water (PW) values increase to between 0.75 and 1.0 inches this
evening with above an inch to 1.25 inches by Saturday morning
across eastern Utah and western Colorado, particularly favoring
southeast Utah and southwest Colorado with the higher amounts.
This will prime the atmosphere for showers and storms becoming
more numerous overnight into Saturday morning with heavy rain
favoring eastern Utah and southwest Colorado, where a Flash Flood
Watch is in effect starting midnight tonight through 4 pm
Saturday. These areas are also especially more likely to see flash
flooding impacts due to the nature of slot canyons and dry arroyos
in eastern Utah as well as the recent 416 Fire burn scar in
southwest Colorado and areas of steep terrain prone to mudslides
like the Placerville to Sawpit area. Due to these factors, opted
to expand the Flash Flood Watch to include southwest Colorado and
northeast Utah as well. The northeast Utah case is an interesting
one and will be discussed in the next paragraph. While there are
some timing discrepancies between models in terms of the initial
onset, the overall trend seems to indicate the focus for better
coverage and chances of precipitation as well as heavy rain appear
to be late tonight into Saturday morning and early Saturday
afternoon.

This responsible low will become negatively tilted as it
progresses through the Great Basin and across the Four Corners
region from southeast Utah to northwest Colorado late Saturday
morning into the early afternoon. Thunderstorm chances will be
elevated even Saturday morning as CAPE values hover within the 300
to 500 J/kg. This will allow for any heavy rain over eastern Utah
and southwest Colorado to prime the pump and saturate the soils
prior to the rapid destabilization in the "dry slot" ahead of the
negatively tilted trough axis. The hi-res CAM models have been
consistent in showing a line of storms developing over southeast
Utah and tracking through east-central Utah and west-central
Colorado late Saturday morning into the early afternoon. This area
of storms indicated some potential bowing segments with the
convection tracking into northwest Colorado by mid Saturday
afternoon. As it does, it appears like an MCV develops over
northeast Utah as potential vorticity values of 5 PVU wrap around
the backside of the trough. This could mean northeast Utah sees
heavier rainfall early Saturday afternoon, hence the expansion
northward of the Flash Flood Watch. Out ahead of this line of
storms and trough axis, CAPE values rise to around 1500 J/kg with
a max of around 2000 J/kg. We don't typically see values this high
on the west slope, where even 500 to 1000 J/kg is a good day for
thunderstorm chances. Steep lapse rates upwards of 8 to 9 degrees
C/km also develop, with lifted index values approaching -7 and 80
kts of bulk shear. What does this all mean? Well, there is a
chance that these storms late Saturday morning into the early
afternoon could be severe with strong downburst winds being the
primary threat in addition to the lightning and heavy rain. Some
of these storms could exhibit some rotation, which would mean
longer lived storms with sustained updrafts and perhaps some hail.

Once this negatively tilted trough axis moves through early
Saturday afternoon, significantly drier air pushes back in behind
it as PW values drop below 0.5 inches by late Saturday afternoon
into the early evening. Decided to hold on a bit longer to the
convection through late Saturday afternoon before clearing out by
Saturday evening. Much cooler air also arrives with this moisture
and trough passage, as our high temperatures Saturday will be 20
or so degrees cooler than today. This means temperatures will be 5
degrees or so below normal. The main message is that late tonight
into Saturday afternoon will be quite the change and a very active
morning and afternoon with heavy rain, potential flash flooding
and possible severe weather. Take extra precautions and be weather
aware! Probably a good idea to postpone any recreational or travel
plans in the backcountry or outdoors until Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 345 PM MDT Fri Jun 5 2020

The longwave mid-level trough to the west shifts slowly eastward
on Sunday. Moisture moving northeastward on the eastern flank of
the trough is expected to generate scattered to numerous showers
and thunderstorms across northeast Utah and northwest Colorado
throughout the day. Moist convection is possible Sunday night as
the trough continues to close on the forecast area, but should be
reduced in both coverage and intensity in response to diurnal
cooling. The longwave trough sweeps over the region Monday into
Monday night and will continue to generate scattered showers and
thunderstorms, mainly across the north. Some showers may linger
into Tuesday, but conditions will largely be dry across the
region.

Dry weather is expected to persist through Thursday as flow shifts
from northwest to west, then southwest as a transitory ridge
builds to the west, then passes over the forecast area. The ECMWF
and Canadian models suggested moisture moving northward from the
Mexican Plateau will reach the Continental Divide Friday, possibly
fueling isolated thunderstorms during the afternoon. In contrast,
the GFS keeps this moisture east of the Divide. Given model
differences deferred to the national blended solution which
featured slight chances on Friday.

As mentioned previously, a longwave trough passes east of the area
Monday night. However, the cold front associated with this system
moves through the area on Monday. As a result, temperatures will
be much cooler both Monday and Tuesday with highs close to 15
degrees or more below normal. However, it doesn't take long to
moderate an airmass this time of year so by Wednesday temperatures
return to near normal levels. For the latter part of the week,
warm air advection in southwest flow will drive temperatures back
above normal with highs expected climb 5 to 10 degrees above
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1152 AM MDT Fri Jun 5 2020

Gusty southwest winds will impact TAF sites during the afternoon
and into the evening hours ahead of a Pacific storm approaching
from the southwest. This storm will bring widespread rain and
embedded thunderstorms late tonight for eastern Utah and during
the 12-18Z period across western Colorado. Heavier rainfall will
result in MVFR visibility at times with brief MVFR CIGS possible.
KRIL, KEGE and KASE may experience ceilings below ILS breakpoints.
Strong winds aloft is expected to result in periods of low-level
wind shear for mountain sites late tonight through 15Z.

&&

.FIRE WEATHER...
Issued at 345 PM MDT Fri Jun 5 2020

Hot, dry, and windy conditions continue this afternoon. Increased
winds ahead of an approaching Pacific storm combined with low
relatively humidity has lead to critical fire weather conditions
across much of eastern Utah and portions of northwest to west-
central Colorado. The Red Flag Warning remains in effect through
8 pm this evening. There is a high likelihood for wetting rain
across the region Saturday morning as moisture with the storm
passes through. Significantly cooler temperatures are expected
this weekend into early next week. However, afternoon RH's will
quickly bottom out again Sunday and this dry air will spread
across of the lower forecast area as we move through the new
week. With the strong winds and lower humidity focused on the
four corners region, the lower elevations of far southeast Utah
and southwest Colorado will likely see critical conditions
Sunday. As such, a Fire Weather Watch has been issued for these
areas. There is some uncertainty here due to the expected
moisture in the next 24 hours. However, given the lower forecast
precipitation totals and duration in this area, fine fuels are
expected to quickly dry out.

&&

.HYDROLOGY...
Issued at 345 PM MDT Fri Jun 5 2020

The storm system that will move through the area tonight through
Saturday afternoon will bring widespread showers and
thunderstorms, with increasing potential for heavy rain. This
will increase flash flooding chances especially in slot canyon
country and over recent burn scars. Earlier in the day today, in
coordination with SLC, opted to expand this Flash Flood Watch to
include all of eastern Utah as well as southwest Colorado,
including the 416 burn scar and the flood prone area between
Placerville and Sawpit on the way to Telluride.  Moisture seems
deeper in these areas with persistent rain beginning tonight
through Saturday morning. Therefore, also pushed up the start
time to midnight tonight (06Z) as this moisture appears to come
in a bit earlier than originally thought. By late Saturday
morning into the afternoon, convection looks to become more robust
but will be fairly fast moving as drier air pushes in behind this
trough by late afternoon. Therefore, opted to not include central
and northern Colorado at this time. This area may need to be
monitored with latest model data for potential expansion of the
Flash Flood Watch, but confidence in these areas was low at this
time.

This heavier rainfall may cause some of the rivers, streams,
and creeks to run near or slightly over bankfull which could cause
localized lowland flooding. Anyone planning to recreate on area
waterways should maintain heightened awareness and use an
abundance of caution in or near the water. Also, if you have plans
to travel or recreate in the backcountry, may need to hold off
until Sunday as slot canyons, dry washes, areas of steep terrain,
and recent burn scars in the Flash Flood Watch area will be highly
susceptible to heavy rain and flash flooding.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202-203-
     290.

     Flash Flood Watch from midnight MDT tonight through Saturday
     afternoon for COZ018>023.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for COZ207-290.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ486-487-490-
     491.

     Flash Flood Watch from midnight MDT tonight through Saturday
     afternoon for UTZ022>025-027>029.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for UTZ491.

&&

SHORT TERM...MDA
LONG TERM...NL
AVIATION...NL
FIRE WEATHER...SS
HYDROLOGY...MDA
Hazardous weather outlook, Jun 5, 2:51 PM MST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
351 PM MDT Fri Jun 5 2020

COZ001>014-017>023-UTZ022>025-027>029-062200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
351 PM MDT Fri Jun 5 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and storms will start increasing in coverage today ahead
of a strong system to our southwest. Ahead of this system,
surface winds will increase while dry conditions remain in place.
Red Flag Warnings remain in effect to account for these
conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The system will be moving over the forecast area Saturday
bringing rain, heavy at times, along with some thunderstorms. The
heavy rain will increase chances for flash flooding, especially
over canyon country and recent burn scars, so a Flash Flood Watch
is in effect for eastern Utah and southwest Colorado beginning
midnight tonight through 4 pm Saturday. Gusty winds and hail will
be possible through the day under the stronger thunderstorms.
Once the storm moves out, expect much cooler temperatures to
start the new work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 5, 2:12 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
312 PM MDT Fri Jun 5 2020

COZ019-021-052200-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
312 PM MDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTEZUMA COUNTY
UNTIL 400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Cortez, or 39 miles north of Shiprock, moving northeast
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cortez, Dolores, Lebanon, Lewis, Arriola, Yellow Jacket and Towaoc.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 27 and 48.
 Colorado 145 between mile markers 3 and 11.

LAT...LON 3721 10871 3732 10895 3762 10878 3762 10836
TIME...MOT...LOC 2111Z 205DEG 24KT 3735 10877

15
Local storm report, Jun 5, 2:46 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 PM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     CORTEZ-MONTEZUMA AIRPOR 37.31N 108.63W
06/05/2020  M64 MPH          MONTEZUMA          CO   ASOS

&&

GJT
Special weather statement, Jun 5, 3:25 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
425 PM MDT Fri Jun 5 2020

COZ021-052315-
Four Corners/Upper Dolores River CO-
425 PM MDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MONTEZUMA COUNTY
UNTIL 515 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Shiprock, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mesa Verde Natl Park and Towaoc.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 1 and 6.
 U.S. Highway 160 in Colorado between mile markers 16 and 34.

LAT...LON 3733 10874 3726 10830 3700 10852 3700 10879
TIME...MOT...LOC 2224Z 204DEG 30KT 3702 10865

15

The radar

The Grand Junction radar (KGJX), 222 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Juan

When
June 5, 4:30 PM MST to 4:40 PM MST
Where
San Juan County, 1.79 mi WNW of Aneth
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.230, -109.210

A trained spotter reported three downed power lines across Utah State Highway 162, caused by wind gusts estimated to be around 64 mph. A semi-truck then became entangled in the downed power lines.

Thunderstorm Wind, San Juan

When
June 5, 5:15 PM MST to 5:25 PM MST
Where
San Juan County, 0.55 mi E of (4bl)blanding Muni A
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.580, -109.470

A peak wind gust of 58 mph was measured by the automated weather station at the Blanding Municipal Airport.

Thunderstorm Wind, Grand

When
June 5, 6:30 PM MST to 6:40 PM MST
Where
Grand County, 0.69 mi S of Moab
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
38.570, -109.550

A social media report estimated a peak wind gust of 70 mph.

Thunderstorm Wind, Grand

When
June 5, 6:30 PM MST to 6:40 PM MST
Where
Grand County, 0.88 mi SE of (Cny)canyonlands Fld
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
38.760, -109.740

A peak wind gust of 74 mph was measured by the automated weather station at the Canyonlands Field Airport in Moab.

Thunderstorm Wind, Grand

When
June 5, 6:35 PM MST to 6:45 PM MST
Where
Grand County, 0.54 mi E of Crescent Jct
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.950, -109.790

Strong thunderstorm wind gusts blew over a semi-truck near Mile Marker 183 along Interstate 70. Recent wind gusts of over 70 mph were measured at the Canyonlands Field Airport in Moab just south of this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886148, 886143, 886136, 886139, 886147.